Colorado, 2001

Damaging Winds in Colorado, July 23, 2001

July 23, 2001 · NWS GLD · 8 events in 2 counties and zones

8 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 23, 1:10 PM MST, 5 hours 36 minutes earlier.

Area forecast discussion, Jul 23, 1:10 PM MST, 5 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
210 PM MDT MON JUL 23 2001

FORECAST CHALLENGES WILL BE PRECIP AMOUNTS AND HYDRO EFFECTS INTO
THE EXTENDED...AND POSSIBLE CLOUD COVER BLOCKING HEATING ON
WEDNESDAY.

ALL MODELS INITIALIZING WELL AT H85. AVN IS CATCHING SW AT H7 IN
NEB...WITH THE ETA THE ONLY ONE CATCHING SW EXTENDING FROM GREAT
BASIN INTO THE FOUR CORNERS REGION. THE AVN IS TOO COOL OVER THE
HIGH PLAINS AT H7...WITH THE ETA AND NGM BEING CLOSER TO REALITY.
OVERALL WILL GO WITH THE ETA FOR THE EARLY PORTION OF THIS PACKAGE.

TONIGHT... ETA AND AVN IN GOOD AGREEMENT ON MOST PARAMETERS. STRONG
THETA-E ADVECTION...THICKNESS DIVERGENCE AND H5-H3 UVV ARE
INDICATING MCS DEVELOPMENT OVER THE TRI-STATE REGION. THE AVN IS
SHOWING PROBABLE CONVECTIVE FEEDBACK PROBLEMS WITH EXTREME QPF
AMOUNTS. HOWEVER...THIS AREA LINES UP WITH ETA STRONGEST H5-H3 UVV
AND ALTHOUGH THE AMOUNTS ARE PROBABLY OVERDONE...THIS REINFORCES MY
INCLINATION TO GO HIGH LIKELY TO CATEGORICAL FOR AT LEAST THE WEST
AND NORTHERN PORTIONS OF CWA. MAJOR CONCERN IS TRACK OF POSSIBLE MCS
AND SUPPRESSION OUTSIDE OF MCS. WITH NO WIDESPREAD SIGNIFICANT RAIN
FALL OVER THE PAST SEVERAL DAYS IN NEAR RECORD TEMPS...WILL NOT
ISSUE FFW FOR TONIGHT'S PRECIP. TOMORROW NIGHT WEAK UPSLOPE FLOW
AFTER SECOND CONSECUTIVE NIGHT OF PRECIP SHUD RESULT IN PATCHY FOG
ACROSS THE AREA. WILL HAVE TO MONITOR FFG AFTER TONIGHTS RAIN TO
CHECK FOR POSSIBLE FFW. BIGGEST CONCERN IS INTO WEDNESDAY AS TO HOW
LONG LOW CLOUDS LINGER AND EFFECTS ON TEMPS AND CONVECTION WEDNESDAY
AFTERNOON INTO WEDNESDAY NIGHT. THINK THE ETA BRINGS THE FRONT
SLIGHTLY TOO FAR SOUTH...WITH THE FWC BEING TOO FAR NORTH AND WILL
GO WITH A MIDDLE GROUND BETWEEN THE TWO FOR TEMPS WEDNESDAY.

IN THE EXTENDED... FAIR TO GOOD MODEL CONFIDENCE THROUGH MOST OF
THE EXTENDED AS MODELS ARE IN GOOD AGREEMENT. UNFORTUNATELY...THE
NEARLY ZONAL PATTERN THAT RESULTS CAUSES A LOW CONFIDENCE IN TIMING
OF SHORTWAVES THROUGHOUT THE EXTENDED. AS A RESULT WILL KEEP CHANCE
OF TS UNTIL SATURDAY...AFTER WHICH THE RIDGE WILL AGAIN ASSERT
ITSELF TO THE WEST...CUTTING OF MONSOONAL FLOW AND DRYING OUT THE
MID LEVELS MORE. INTO THE WEEKEND THERMAL RIDGE AGAIN SETS IN AND
WILL GO WITH HIGHER MIXING DEPTH H7 SUPPORTED TEMPS.

.GLD...NONE.

SVEN

In the hours before

Local storm report, Jul 23, 5:12 PM MST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
612 PM MDT MON JUL 23 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0546 PM    13 NNW WILD HORSE         CO   92 MPH TSTM GUST
07/22/01   CHEYENNE                       REPORTED BY STORM
                                          SPOTTER.

0551 PM    WILD HORSE                CO   65 MPH TSTM GUST
07/22/01   CHEYENNE                       REPORTED BY STORM
                                          SPOTTER. WINDS
                                          INCREASED BEYOND 65 MPH
                                          AT END OF CALL.
Local storm report, Jul 23, 5:26 PM MST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
626 PM MDT MON JUL 23 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0605 PM    15 S FLAGLER              CO   78 MPH TSTM GUST
07/23/01   KIT CARSON                     REPORTED BY PUBLIC.

0623 PM    9 NNE KIT CARSON          CO   64 MPH TSTM GUST
07/23/01   CHEYENNE                       REPORTED BY COOPERATIVE
                                          OBSERVER.
Special weather statement, Jul 23, 6:06 PM MST, 40 minutes before
KSZ001>004-013>016-027>029-041-042-NEZ079>081-240600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
706 PM MDT MON JUL 23 2001

...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR NORTHWEST KANSAS
AND SOUTHWEST NEBRASKA...

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR NORTHWEST KANSAS AND SOUTHWEST NEBRASKA UNTIL MIDNIGHT MDT (1 AM
CDT). IN NORTHWEST KANSAS THE WATCH INCLUDES CHEYENNE...RAWLINS...
DECATUR...NORTON...SHERMAN...THOMAS...SHERIDAN...GRAHAM...WALLACE...
LOGAN...GOVE...GREELEY AND WICHITA COUNTIES. IN SOUTHWEST NEBRASKA
THE WATCH INCLUDES DUNDY...HITCHCOCK AND RED WILLOW COUNTIES. THIS
LATEST SEVERE THUNDERSTORM WATCH REPLACES THE PREVIOUS WATCH IN
EFFECT FOR SOUTHWEST NEBRASKA.

HAIL UP TO TWO INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 80
MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER
STATEMENTS CONCERNING THIS DANGEROUS SEVERE WEATHER THREAT.

AD/SN
Local storm report, Jul 23, 6:18 PM MST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
718 PM MDT MON JUL 23 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    9 NNE KIT CARSON          CO   WIND DAMAGE
07/23/01   CHEYENNE                       WELL ROOF BLOWN OFF
                                          REPORTED BY COOPERATIVE
                                          OBSERVER.

0705 PM    6 NNW ARAPAHOE            CO   60 MPH TSTM GUST
07/23/01   CHEYENNE                       REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jul 23, 6:33 PM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
733 PM MDT MON JUL 23 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0702 PM    STRATTON                  CO   WIND DAMAGE
07/23/01   KIT CARSON                     MOTEL ROOFING MATERIALS
                                          BLOWN OFF...AND NATURAL
                                          GASELINE SEVERED
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 23, 6:40 PM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR SPELLING
NATIONAL WEATHER SERVICE GOODLAND KS
740 PM MDT MON JUL 23 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0702 PM    STRATTON                  CO   WIND DAMAGE
07/23/01   KIT CARSON                     MOTEL ROOFING MATERIALS
                                          BLOWN OFF...AND NATURAL
                                          GAS LINE SEVERED
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The radar

The Pueblo radar (KPUX), 110 km away, was scanning. The volume nearest the first event began at 01:45 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cheyenne

When
July 23, 6:46 PM MST
Where
Cheyenne County, 13 mi NNW of Wild Horse
Measured
80 kt (92 mph)
Reported by
TRAINED SPOTTER
Coordinates
38.983, -103.100

Thunderstorm Wind, Cheyenne

When
July 23, 6:51 PM MST
Where
Cheyenne County, Wild Horse
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
38.817, -103.000

Thunderstorm Wind, Kit Carson

When
July 23, 7:05 PM MST
Where
Kit Carson County, 15 mi S of Flagler
Measured
68 kt (78 mph)
Reported by
GENERAL PUBLIC
Coordinates
39.083, -103.067

Thunderstorm Wind, Cheyenne

When
July 23, 7:30 PM MST
Where
Cheyenne County, 9 mi NNE of Kit Carson
Measured
67 kt (77 mph)
Reported by
TRAINED SPOTTER
Coordinates
38.883, -102.717

The strong winds blew a roof off a shed.

Thunderstorm Wind, Kit Carson

When
July 23, 8:02 PM MST
Where
Kit Carson County, Stratton
Measured
61 kt (70 mph)
Reported by
LAW ENFORCEMENT
Coordinates
39.300, -102.600

The strong winds blew off numerous shingles off a motel roof. Also a natural gas line was severed.

Thunderstorm Wind, Cheyenne

When
July 23, 8:05 PM MST
Where
Cheyenne County, 6 mi NNW of Arapahoe
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
38.933, -102.217

Thunderstorm Wind, Cheyenne

When
July 23, 8:45 PM MST
Where
Cheyenne County, 5 mi E of Arapahoe
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
38.850, -102.067

Thunderstorm Wind, Cheyenne

When
July 23, 8:45 PM MST
Where
Cheyenne County, 10 mi SE of Cheyenne Wells
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
38.717, -102.217

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2001Every state in 2001This day in weather historyWarnings in Colorado, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5261396, 5261397, 5261398, 5261399, 5261401, 5261400, 5261402, 5261403.